Connecticut, 2005

Heavy Snow in Connecticut, December 9, 2005

December 9, 2005 · NWS OKX · 6 events in 6 counties and zones

A vigorous upper level disturbance tracked across the Great Lakes during the evening hours of December 8th with snows breaking out across the area during the early morning hours on the 9th. A secondary low developed off the Mid Atlantic coast and was located near the northern Delmarva region at 7 am.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A vigorous upper level disturbance tracked across the Great Lakes during the evening hours of December 8th with snows breaking out across the area during the early morning hours on the 9th. A secondary low developed off the Mid Atlantic coast and was located near the northern Delmarva region at 7 am. The snow was the heaviest through mid morning and ended by early afternoon. The low rapidly deepened as it tracked to the northeast of the area.Snowfall amounts ranged from 6 inches near the coast to around a foot across interior southwest Connecticut.Here are selected snowfall amounts:6.0 inches at Bridgeport8.3 inches at Stamford10.0 inches at Southbury10.0 inches at Colchester12.5 inches at New Fairfield

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 9, 9:00 AM EST, 30 minutes earlier.

Area forecast discussion, Dec 9, 9:00 AM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
900 AM EST FRI DEC 9 2005

.NEAR TERM (TODAY)...
QUICK UPDATE TO WARNING...ADVISORIES. WSWOKX ALREADY ISSUED. PLEASE
SEE HAZARDS BELOW.

DISCUSSION FROM EARLIER POST.

TEMPERATURES ACROSS NASSAU AND SUFFOLK COUNTIES ARE CURRENTLY
AROUND 30 DEGREES AND CLIMBING. LIGHT RAIN IS FALLING ACROSS SUFFOLK
COUNTY...HOWEVER TEMPERATURES JUST BELOW FREEZING AT THE
SURFACE...MAINLY IN WESTERN SUFFOLK...IS CAUSING IT TO FREEZE ON
CONTACT. EXPECTING THIS TREND TO PROGRESS WESTWARD INTO NASSAU
COUNTY OVER THE NEXT HOUR AS THE SNOW TRANSITIONS OVER TO RAIN...SO
HAVE ISSUED A WINTER WEATHER ADVISORY FOR LONG ISLAND FOR THIS
TREACHEROUS FREEZING RAIN THAT IS OCCURING. TEMPS SHOULD RISE ABOVE
FREEZING BY 13Z CHANGING IT OVER TO PLAIN RAIN.

(FROM 345 AM DISCUSSION)...
ALL FOCUS ON THE COMPLEX WINTER STORM UNFOLDING THIS MORNING AS 00Z
MODELS HAVE COME INTO BETTER AGREEMENT.  VIGOROUS SHORTWAVE TROUGH
OVER THE OHIO VALLEY HAS ALLOWED SNOW TO OVERSPREAD WESTERN PA. 06Z
RADAR RETURNS INDICATE A LARGE AREA OF PRECIPITATION ACROSS PA AND
MD...BUT THERE IS A POCKET OF DRY AIR EXTENDING FROM BALTIMORE UP TO
HARRISBURG...AROUND TO ALBANY AND EAST...SO ITS NOT REACHING THE
GROUND...YET.

THE NAM HAS COME MORE INTO LINE WITH THE GFS AS COMPARED TO 00Z RUN
LAST NIGHT...BUT IS STILL SLIGHTLY WEAKER AND THE CENTER OF THE LOW
IS ABOUT 50 MI NORTHWEST (RIGHT OVER BLOCK ISLAND)...AND HENCE
WARMER THAN THE GFS...AT 18Z FRI. PRIOR TO THIS...THEY ARE FAIRLY
CLOSE. THE NAM/GFS/GEM AND SUNY SB MM5 ARE ALL INDICATING COASTAL
LOW DEVELOPMENT ALONG THE DELMARVA COAST AROUND 12Z WHICH SUPPORTS A
WARMER SCENARIO. LATEST MSAS ANALYSIS SHOWS HIGHEST PRESSURE FALLS
ALONG THE VA/MD COAST WHICH IS TOO FAR NORTH FOR A SIGNIFICANT SNOW
EVENT ACROSS THE ENTIRE AREA FOR THIS TIME OF YEAR. THIS COUPLED
WITH HPC/S LATEST WWD GRAPHICS HAS PROMPTED US TO LOWER SNOW AMOUNTS
ACROSS THE TRI-STATE AREA. TEMPS HAVE BEEN RISING A FEW DEGREES OVER
THE LAST SEVERAL HOURS EVEN UNDER A LIGHT NORTH WIND AND CAN/T HELP
BUT THINK THAT WHEN THEY SHIFT TO THE EAST (WATER TEMPS IN THE LOW
50S) THAT THEY WILL CONTINUE RISING AND PRETTY QUICKLY. WILL KEEP
CURRENT W/W/A GOING...EXCEPT WILL DOWNGRADE WINTER STORM WARNING IN
NE NJ (EXCEPT W PASSAIC) TO ADVISORY WITH 3-5 INCHES EXPECTED...AND
CANCEL THE WINTER WEATHER ADVISORY IN S MIDDLESEX...NW SUFFOLK AND
NASSAU WITH ONLY 1 TO 3 INCHES EXPECTED HERE.

THIS STORM WILL BE A QUICK MOVING AND ALL PRECIPITATION SHOULD END
BY MID TO LATE AFTERNOON. MODELS ALSO HINTING AT A DEFORMATION ZONE
ON THE BACKSIDE OF THE STORM...WHICH IF ENOUGH MOISTURE WRAPS AROUND
COULD CHANGE THE RAIN BACK TO SNOW FOR A BRIEF PERIOD AS HEIGHTS
COME CRASHING BACK DOWN. WILL HAVE TO WATCH MESOSCALE TRENDS TO SEE
IF THIS WILL OCCUR AND THE EXTENT TO WHICH IT DOES...BUT NOT
EXPECTING MUCH TO ACCUMULATE.

THE LOW WILL RAPIDLY INTENSIFY AS IT DEPARTS TO THE NORTHEAST
CAUSING A TIGHT PRESSURE GRADIENT TO DEVELOP LATE FRIDAY AFTERNOON
AND EVENING. THIS WITH A QUICK SHOT OF CAA...AND A 35-45 KT LLJ WILL
CREATE WINDY CONDITIONS...ESPECIALLY IN SOUTHEAST CT AND EASTERN
LONG ISLAND. HOWEVER..WILL CANCEL THE WIND ADVISORY BASED ON CURRENT
SOUNDINGS/GUIDANCE...THINKING THAT WE/LL REMAIN BELOW ADVISORY
CRITERIA. WILL LIKELY SEE WIND SPEEDS OF 20 TO 25 MPH WITH GUSTS
BETWEEN 30 AND 40 MPH. IF DEFORMATION BAND DOES INDEED SET
UP...THESE HEFTY WINDS COMBINED WITH THE FALLING SNOW WILL LEAD TO
SOME POOR VISIBILITIES.
&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
UPPER LOW/SURFACE LOW PULLS WELL INTO WESTERN ATLANTIC ON SATURDAY
WITH WEAK RIDGING BUILDING INTO THE REGION. TEMPERATURES SHOULD
REBOUND TO NEAR SEASONABLE THROUGH THE PERIOD. MEANWHILE UPPER
TROUGH DEEPENS THROUGH THE GREAT LAKES INTO THE OHIO VALLEY ON
SUNDAY. WITH COLD FRONT WORKING THROUGH THE REGION SUNDAY AFTERNOON
AND ANOTHER SHOT OF CAA.
&&

.LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)...
CLIPPER WITH REINFORCING SHOT OF COLD AIR SUNDAY NIGHT INTO MONDAY
AND WILL CARRY SLIGHT CHC POPS FOR SNOW SHOWERS. NUDGING TEMPS DOWN
SLIGHTLY FROM CURRENT DATABASE DUE TO STRENGTH OF UPPER TROUGH
SITTING OVER NORTHEAST THROUGH WEDNESDAY...CLOSER TO LATEST HPC
NUMBERS. BRIEF RIDGING LATER WEDNESDAY FOLLOWED BY ANOTHER SHORTWAVE
THAT WILL MOVE QUICKLY ACROSS THE MID WEST AND APPROACH THE EAST
COAST THURSDAY. THIS WILL BE WHEN THE NEXT CHANCE OF PRECIP OCCURS.
STILL SOME DISPARITY IN MODEL SOLUTIONS...BUT OVERALL...LOOKS COLD
FOR THE EARLY PORTION OF THE WEEK.
&&

.MARINE...GALE WINDS WILL BE DEVELOPING AROUND MIDDAY AS COASTAL LOW
DEEPENS RAPIDLY. WILL LOWER THE STORM WARNING OVER EASTERN OCEAN
WATERS...AS THE PROXIMITY OF THE TRACK OF THE LOW WILL MAKE IT
DIFFICULT TO REACH THAT CRITERIA DURING THE AFTERNOON...AND DONT
THINK WE WILL BE ABLE TO EFFICIENTLY MIX DOWN 45 TO 50 KT LLJ AT
3000 FT TO THE SURFACE TO JUSTIFY EVEN FREQUENT GUSTS TO STORM
FORCE. BELIEVE THAT GALES WILL SUFFICE. AS THE LOW PULLS AWAY FROM
THE AREA TONIGHT WINDS WILL GRADUALLY SUBSIDE BELOW GALE WITH SMALL
CRAFT CRITERIA SEAS LIKELY REMAINING ACROSS THE EASTERN OCEAN ZONES.

HIGH PRESSURE RETURNS TONIGHT INTO SATURDAY WITH ANOTHER LOW FROM
THE NORTH POSSIBLY AFFECTING THE WATERS SUNDAY INTO MONDAY. WINDS
AND SEAS DURING THIS PERIOD WILL APPROACH...BUT SHOULD REMAIN JUST
BELOW SMALL CRAFT LEVELS.
&&

.AVIATION...VFR CONDITIONS ARE GOING TO QUICKLY ERODE AS DAYBREAK
APPROACHES. CIGS AND VSBY WILL LOWER QUICKLY BETWEEN 09-11Z. JUST AS
HEAVIER SNOW ARRIVES 11-13Z...WARMER AIR WILL START TO WORK IN ALONG
COASTAL SECTIONS...WITH KISP/KJFK/KGON SHOULD CHANGING OVER TO RAIN
BY AROUND 14Z...AND KLGA/KEWR/KTEB AROUND 15Z OR SO. ALL OTHER
TERMINALS EXCEPT KSWF WILL SEE RAIN MIXING IN. PRECIPITATION SHOULD
CHANGE BACK TO SNOW IN SHOWER ACTIVITY IN THE AFTERNOON AT ALL
EXCEPT CT/LONG ISLAND TERMINALS AS WINDS TURN NORTHWEST AND INCREASE
WHICH WILL PULL IN COLDER AIR. CONDITIONS BEGIN TO IMPROVE FROM WEST
TO EAST AFTER 21 OR 22Z. WINDS EXPECTED TO BECOME VERY GUSTY LATER
IN THE AFTERNOON...ESPECIALLY FOR THE FAR EASTERN TERMINALS.
&&

.HYDROLOGY...
SNOW AND RAIN EVENT THROUGH THIS AFTERNOON WITH BETWEEN 1/2 AND 1
INCH OF QPF. THIS SHOULD NOT CAUSE PROBLEMS FOR AREA RIVERS AND
STREAMS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HEAVY SNOW WARNING FOR CTZ005 UNTIL 5 PM FRIDAY.
     ...WINTER STORM WARNING FOR CTZ006-009 UNTIL 5 PM FRIDAY.
     ...WINTER WEATHER ADVISORY FOR CTZ010>012 UNTIL 4 PM FRIDAY.
     ...WINTER WEATHER ADVISORY FOR CTZ007-008 UNTIL 5 PM FRIDAY.
NJ...HEAVY SNOW WARNING FOR NJZ002 UNTIL 5 PM FRIDAY.
     ...WINTER STORM WARNING FOR NJZ003>006-011 UNTIL 5 PM FRIDAY.
NY...HEAVY SNOW WARNING FOR NYZ067>070 UNTIL 5 PM FRIDAY.
     ...WINTER STORM WARNING FOR NYZ071>076 UNTIL 5 PM FRIDAY.
MARINE...GALE WARNING FOR ANZ330-335-338-355 FROM NOON FRIDAY TO
         9 PM      FRIDAY.
      ...GALE WARNING FOR ANZ350-353 FROM NOON FRIDAY TO 1 AM
      SATURDAY.

&&
Hazardous weather outlook, Dec 9, 9:23 AM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
923 AM EST FRI DEC 9 2005

CTZ005-NJZ002-NYZ067>070-101430-
NORTHERN FAIRFIELD-WESTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
923 AM EST FRI DEC 9 2005

...HEAVY SNOW WARNING REMAINS IN EFFECT THROUGH 5 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT THROUGH 5 PM TODAY. SNOW WILL
CONTINUE TO FALL THIS MORNING BECOMING HEAVY AT TIMES...THEN TAPER
OFF THIS AFTERNOON. TOTAL ACCUMULATION OF BETWEEN 6 AND 10 INCHES
IS EXPECTED BEFORE THE SNOW ENDS. PLEASE REFER TO NYCWSWOKX FOR
FURTHER DETAILS.

INCREASING NORTHWEST WINDS BETWEEN 20 AND 25 MPH WILL CAUSE AREAS
OF BLOWING SNOW LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED FOR SNOWFALL REPORTS.

CTZ009-NJZ006-NYZ071>076-101430-
SOUTHERN FAIRFIELD-HUDSON-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-QUEENS-
923 AM EST FRI DEC 9 2005

...WINTER STORM WARNING REMAINS IN EFFECT THROUGH 5 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH 5 PM TODAY. SNOW AND
SLEET WILL MIX WITH PLAIN RAIN LATE THIS MORNING...BEFORE TAPERING
OFF THIS AFTERNOON. SOUTHERN SECTIONS OF BROOKLYN...QUEENS AND
STATEN ISLAND WILL BE PREDOMINATELY RAIN. TOTAL ACCUMULATION OF
BETWEEN 5 AND 7 INCHES IS EXPECTED WITH SLIGHTLY LESSER AMOUNTS
NEAR THE IMMEDIATE SHORE. PLEASE REFER TO NYCWSWOKX FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED FOR SNOWFALL REPORTS.

CTZ010>012-101430-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
923 AM EST FRI DEC 9 2005

...WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 4 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 4 PM TODAY. A
MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL GRADUALLY CHANGEOVER
TO ALL RAIN BEFORE ENDING THIS AFTERNOON. TOTAL ACCUMULATION OF
BETWEEN 2 AND 4 INCHES IS EXPECTED...ALONG WITH SOME ICING. PLEASE
REFER TO NYCWSWOKX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED FOR SNOWFALL REPORTS.

CTZ006-101430-
NORTHERN NEW HAVEN-
923 AM EST FRI DEC 9 2005

...WINTER STORM WARNING REMAINS IN EFFECT THROUGH 5 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH 5 PM TODAY.
SNOW WILL MIX WITH RAIN LATE THIS MORNING...THEN POSSIBLY CHANGE
BACK TO SNOW BEFORE TAPERING OFF LATE THIS AFTERNOON. THE SNOW
WILL BECOME HEAVY AT TIMES BEFORE THE CHANGEOVER...AND POSSIBLY
MIX WITH SLEET AS IT DOES SO. TOTAL ACCUMULATION OF BETWEEN 4 AND
8 INCHES IS EXPECTED BEFORE THE SNOW ENDS. PLEASE REFER TO
NYCWSWOKX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED FOR SNOWFALL REPORTS.

NYZ077>081-101430-
NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
923 AM EST FRI DEC 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE EARLIER MIXED PRECIPITATION HAS CHANGED TO PLAIN RAIN ACROSS
NASSAU AND SUFFOLK COUNTIES...THEREFORE THE WINTER WEATHER
ADVISORY HAS BEEN ALLOWED TO EXPIRE. THE RAIN IS EXPECTED TO TAPER
OFF THIS AFTERNOON. SLUSHY OR ICY SPOTS MAY REMAIN ON A FEW
ROADWAYS THROUGH MID MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED FOR SNOWFALL REPORTS.

NJZ003>005-011-101430-
BERGEN-EASTERN PASSAIC-ESSEX-UNION-
923 AM EST FRI DEC 9 2005

...WINTER STORM WARNING REMAINS IN EFFECT THROUGH 5 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH 5 PM TODAY. SNOW WILL
MIX WITH RAIN LATE THIS MORNING...BEFORE TAPERING OFF THIS
AFTERNOON. TOTAL ACCUMULATION OF BETWEEN 5 AND 7 INCHES IS
EXPECTED. PLEASE REFER TO NYCWSWOKX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED FOR SNOWFALL REPORTS.

CTZ007-008-101430-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
923 AM EST FRI DEC 9 2005

...WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 5 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 5 PM TODAY. SNOW AND
SLEET WILL MIX WITH PLAIN RAIN LATE THIS MORNING...BEFORE TAPERING
OFF THIS AFTERNOON. ISOLATED AREAS OF FREEZING RAIN ARE POSSIBLE.
THE SNOW MAY BECOME HEAVY AT TIMES BEFORE THE CHANGEOVER THIS
MORNING. TOTAL ACCUMULATION OF BETWEEN 3 AND 6 INCHES IS EXPECTED.
PLEASE REFER TO NYCWSWOKX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED FOR SNOWFALL REPORTS.

ANZ330-335-338-350-353-355-101430-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
923 AM EST FRI DEC 9 2005

...GALE WARNING IN EFFECT THIS AFTERNOON THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT THIS AFTERNOON THROUGH TONIGHT FOR
NORTHWEST WINDS BETWEEN 20 AND 25 KT WITH GUSTS UP TO 40 KT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS NEEDED.

In the hours before

Special weather statement, Dec 9, 4:50 AM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
450 AM EST FRI DEC 9 2005

CTZ010>012-NYZ077>081-092100-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
450 AM EST FRI DEC 9 2005

...WINTRY WEATHER EXPECTED TODAY...

.AN AREA OF LOW PRESSURE WILL DEVELOP ALONG THE MID ATLANTIC COAST
THIS MORNING...AND THEN RAPIDLY INTENSIFY AS IT MOVES NORTHEAST.
THIS COASTAL LOW IS FORECAST TO TRACK JUST SOUTHEAST OF MONTAUK
POINT EARLY THIS AFTERNOON AND THEN  RACE PAST CAPE COD AND THE
ISLANDS THIS AFTERNOON BEFORE REACHING NOVA SCOTIA THIS EVENING.
WITH COLD AIR SETTLED ACROSS THE TRI-STATE REGION AND ABUNDANT
MOISTURE MOVING IN...SOME WINTRY WEATHER WILL DEVELOP THIS MORNING.

SNOW WILL SLOWLY OVERSPREAD THE REGION AROUND OR SHORTLY BEFORE
DAYBREAK THIS MORNING. THE SNOW WILL START TO INTENSIFY SHORTLY
AFTER THEREAFTER...BUT WILL SOON MIX WITH THEN CHANGE TO ALL RAIN
DURING THE MORNING AS TEMPERATURES CLIMB. AS COLDER AIR FILTERS BACK
IN LATER IN THE DAY...THE RAIN MAY CHANGE BACK TO SNOW AS IT TAPERS
OFF. TOTAL SNOWFALL IS EXPECTED TO RANGE BETWEEN 1 AND POSSIBLY 3
INCHES...BEFORE THE MID MORNING CHANGEOVER TO RAIN. THIS MORNINGS
COMMUTE MAY BE HAZARDOUS...AS THE PRECIPITATION TYPE WILL STILL BE
SNOW...AND UNTREATED SURFACES WILL BE WHITE.

WINDS WILL ALSO BECOME AN ISSUE AS THE DAY PROGRESSES AS THE COASTAL
STORM WILL RAPIDLY INTENSIFY. AS THE STORM PUSHES EAST OF THE REGION
THE PRESSURE GRADIENT WILL TIGHTEN BETWEEN THE DEPARTING STORM AND
HIGH PRESSURE APPROACHING FROM THE WEST. AS A RESULT...NORTHWEST
WINDS WILL INCREASE TO 20 TO 25 MPH WITH GUSTS NEAR 40 MPH THIS
AFTERNOON. THE WINDS WILL REMAIN STRONG AND GUSTY INTO THIS
EVENING...BEFORE STARTING TO DECREASE LATE THIS EVENING AND
OVERNIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Fairfield

When
December 9, 9:30 AM EST
Where
Northern Fairfield forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Heavy Snow, Southern Fairfield

When
December 9, 10:00 AM EST
Where
Southern Fairfield forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Heavy Snow, Northern New Haven

When
December 9, 10:30 AM EST
Where
Northern New Haven forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Heavy Snow, Southern New Haven

When
December 9, 11:00 AM EST
Where
Southern New Haven forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Heavy Snow, Northern Middlesex

When
December 9, 2:00 PM EST
Where
Northern Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Heavy Snow, Northern New London

When
December 9, 2:00 PM EST
Where
Northern New London forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482751, 5482755, 5482752, 5482756, 5482753, 5482754.